Alert archive / New Mexico / High Wind Watches in 2006

High Wind Watch 17, NWS Midland/Odessa, TX

April 6, 2006Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Apr 6, 2006, 2:32 PM MDT for Eddy County, New Mexico. It took effect at Apr 7, 2006, 9:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 6, 2006, 2:32 PM MDT (20:32 UTC)
In effect from
Apr 7, 2006, 9:00 AM MDT
Expired
Apr 7, 2006, 3:13 AM MDT
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Apr 6, 12:58 PM MDT, 1 hour 34 minutes earlier.

Area forecast discussion, Apr 6, 12:58 PM MDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
158 PM CDT THU APR 6 2006

.SHORT TERM...
POTENT UPPER LOW EJECTING INTO THE CENTRAL PLAINS THIS AFTERNOON...
WITH THE TIGHT MID LEVEL PRESSURE GRADIENT AT THE SOUTHERN EXTENT OF
THE UPPER TROUGH IMPARTING STRONG WINDS TO THE CWA.  THE ASSOCIATED
SURFACE LOW OVER NEBRASKA CONTINUED TO STRENGTHEN THIS AFTERNOON...
WITH THE SURFACE PRESSURE GRADIENT OVER THE CWA TIGHTENING IN KIND.
BETWEEN THE STRONG MID LEVEL WINDS AND THE TIGHT SURFACE PRESSURE
GRADIENT OVER THE AREA...A FEW LOCATIONS IN THE NORTHERN PERMIAN
BASIN HAD GUSTS OVER 50 MPH BY EARLY THIS AFTERNOON.  SKIES WERE
CLEAR AREAWIDE...BUT THERE IS BLOWING DUST MAINLY OVER NORTHERN
PORTIONS OF THE CWA.

EXPECTING THE WIND MACHINE TO PERSIST THROUGH THE AFTERNOON AS THE
MIXING DOWN OF STRONG MID LEVEL WINDS IN THE SUBSIDENT REGION OF
EXITING UPPER TROUGH WILL PERSIST THROUGH THE DAY.  FORTUNATELY...
THE SURFACE PRESSURE GRADIENT IS NOT TIGHTER SINCE WINDS WOULD BE
STRONGER IN MOST LOCATIONS SO FAR.  WILL KEEP THE WIND WARNING FOR
THE SOUTHEAST NEW MEXICO PLAINS...NORTHERN PERMIAN BASIN...AND
PORTIONS OF THE WESTERN LOW ROLLING PLAINS TO CONTINUE UNTIL 07/00Z.
THE SAME WILL BE TRUE FOR THE WIND ADVISORY OVER MOST OF THE REST
OF THE AREA SINCE WINDS SHOULD DECOUPLE ENOUGH TO ALLOW WIND SPEEDS
TO DIMINISH BELOW CRITERIA.  LOCATIONS IN THE PLAINS CURRENTLY UNDER
THE HIGH WIND WARNING WILL DECREASE SLOWER THOUGH AS THE SURFACE
PRESSURE GRADIENT WILL BE TIGHTER IN THOSE AREAS.

EXPECT HIGH WINDS TO CONTINUE IN BOTH THE GUADALUPE AND DAVIS
MOUNTAINS INTO THE EVENING...AND HAVE ALREADY EXTENDED THE HIGH WIND
WARNING IN THESE LOCATIONS TO 07/03Z.  THIS AS PROGS INDICATING AT
LEAST 40 KT AT H7 OVER THE GUADALUPE AND DAVIS MOUNTAINS THROUGH
EARLY EVENING...AND THESE WINDS BEING UNDERESTIMATED BY PROGS
ACCORDING TO THE WHITE SANDS PROFILER.

ALTHOUGH DRY AIR WILL CONTINUE TO SPREAD OVER THE AREA THIS
AFTERNOON AND REMAIN OVER THE AREA TONIGHT...THERE SHOULD BE ENOUGH
WIND OVERNIGHT TO KEEP TEMPERATURES FROM PLUMMETING IN MOST
LOCATIONS.

.LONG TERM...
FIRE WEATHER WILL AGAIN BE THE CONCERN FOR TOMORROW.  BEFORE THE
MSLP GRADIENT RELAXES TOMORROW EVENING...WINDS WILL BE STRONG
THROUGHOUT THE REGION.  THOUGH WINDS WILL NOT BE AS STRONG AS THEY
WERE TODAY...THEY WILL STILL BE 25 TO 30 MPH.  WINDS WILL
CONTINUE TO BE FROM THE WEST SHIFTING SLOWLY TO THE NORTHWEST.
THESE WINDS WILL CONTINUE TO BRING IN DRY AIR TO THE AREA.  RELATIVE
HUMIDITIES WILL BE LOW TOMORROW...WITH SINGLE DIGIT RH/S MAINLY
SOUTH AND WEST OF THE PECOS.  AS A COLD FRONT APPROACHES THE AREA
TOMORROW...LOW LEVEL MOISTURE WILL INCREASE SLIGHTLY IN THE NORTHERN
ZONES.  THIS SLIGHT INCREASE WILL BRING THE RH/S IN THE NORTHERN
TIER ZONES TO JUST ABOVE 15 PERCENT.  A FIRE WEATHER WATCH WILL BE
ISSUED WITH THIS AFTERNOON/S PACKAGE FOR THE GUADALUPE AND DAVIS
MOUNTAINS...THE SOUTHEASTERN NEW MEXICO PLAINS...THE TRANS
PECOS...THE MARFA PLATEAU...AND THE PERMIAN BASIN.  THIS WATCH WILL
BE IN EFFECT TOMORROW FROM 18Z TO 00Z.  THOUGH RH/S WILL BE
EXTREMELY LOW...WINDS ARE EXPECTED TO REMAIN BELOW RED FLAG CRITERIA
IN THE BIG BEND AND ALONG THE RIO GRANDE.

HAVE ALSO ISSUED A HIGH WIND WATCH FOR THE GUADALUPE MOUNTAINS FOR
FRIDAY FROM 15Z TO 00Z.  WHILE WINDS ARE EXPECTED TO INCREASE
THROUGHOUT THE DAY...WINDS ARE SUPPOSED TO VEER TO THE
NORTHWEST...WHICH IS A LESS FAVORABLE WIND DIRECTION FOR CHANNELLING
OF THE WINDS THROUGH THE PASS.  WILL GIVE IT ONE MORE MODEL RUN AND
LEAVE THE DECISION TO UPGRADE UP TO THE MIDNIGHT SHIFT.

A COLD FRONT WILL MOVE THROUGH THE AREA FRIDAY AFTERNOON AND SHIFT
WINDS TO THE NORTH.  TEMPERATURES BEHIND THE FRONT WILL NOT
NECESSARILY BE COLD JUST COOLER THAN THEY HAVE BEEN.  HIGH
TEMPERATURES WILL BE AROUND SEASONAL NORMS.  FOLLOWING
SATURDAY...WE/LL SEE A GRADUAL WARM UP BACK TO THE 80/S.  GUIDANCE
IS PUTTING IN LOW POPS TOWARDS THE END OF NEXT WEEK...HOWEVER...WILL
WAIT A FEW MORE MODEL RUNS BEFORE RAISING POPS IN THE GRIDS.

&&

.FIRE WEATHER...
RED FLAG CONDITIONS...20 FOOT WINDS OF 20 MPH OR GREATER...RH/S OF
15 PERCENT OR LESS...AND AT LEAST HIGH FIRE DANGER...WERE BEING MET
IN SEVERAL LOCATIONS ACROSS THE CWA.  WILL LET THE CURRENT RED FLAG
WARNING CONTINUE UNTIL 07/01Z AS WINDS SHOULD DIMINISH ENOUGH...OR
RH/S INCREASE ENOUGH...TO LET IT EXPIRE AT THAT TIME.

BEFORE A WEAK FRONTAL PASSAGE FRIDAY AFTERNOON...WINDS WILL INCREASE
AGAIN FROM THE WEST CONTINUING TO PULL IN DRY AIR.  RH/S WILL BE
SLIGHTLY HIGHER THAN TODAY/S BUT STILL LARGELY BELOW 15 PERCENT.  AS
THE FRONT NEARS...RH/S IN THE NORTHERN TIER ZONES WILL INCREASE
SLIGHTLY TO JUST ABOVE 15 PERCENT.  WINDS WILL BE WEAKER THAN
YESTERDAY...HOWEVER...20 FOOT WINDS WILL STILL BE ABOVE 20 MPH IN
MANY LOCATIONS.  A FIRE WEATHER WATCH WILL BE ISSUED THIS AFTERNOON
FOR THE GUADALUPE AND DAVIS MOUNTAINS...THE SOUTHEASTERN NEW MEXICO
PLAINS...THE MARFA PLATEAU...THE TRANS PECOS...AND THE PERMIAN BASIN
FROM 18Z TO 00Z TOMORROW AFTERNOON.  THE WESTERN LOW ROLLING PLAINS
AND THE NORTHERN PERMIAN BASIN WERE NOT INCLUDED BECAUSE RH/S WILL
NOT BE QUITE LOW ENOUGH FOR QUITE LONG ENOUGH...WHILE THE BIG BEND
REGION AND AREAS ALONG THE RIO GRANDE WERE NOT INCLUDED BECAUSE
WINDS WILL NOT REACH 20 MPH.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              49  77  45  71 /   0   0   0   0
CARLSBAD NM                50  80  44  75 /   0   0   0   0
DRYDEN TX                  54  84  55  74 /   0   0   0   0
FORT STOCKTON TX           52  81  48  75 /   0   0   0   0
GUADALUPE PASS TX          45  69  46  68 /   0   0   0   0
HOBBS NM                   49  76  43  74 /   0   0   0   0
MARFA TX                   38  73  41  72 /   0   0   0   0
MIDLAND INTL AIRPORT TX    49  77  45  73 /   0   0   0   0
ODESSA TX                  50  77  45  74 /   0   0   0   0
WINK TX                    48  82  43  78 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING UNTIL 10 PM CDT THURSDAY FOR THE FOLLOWING
     ZONE...GUADALUPE MOUNTAINS OF EDDY COUNTY.

     RED FLAG WARNING UNTIL 8 PM CDT THURSDAY FOR THE FOLLOWING
     ZONES...CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...GUADALUPE
     MOUNTAINS OF EDDY COUNTY...NORTHERN LEA COUNTY...AND
     SOUTHERN LEA COUNTY.

     HIGH WIND WATCH FROM 10 AM CDT FRIDAY TO 7 PM CDT FRIDAY FOR THE
     FOLLOWING ZONE...GUADALUPE MOUNTAINS OF EDDY COUNTY.

     FIRE WEATHER WATCH FROM 1 PM CDT FRIDAY TO 7 PM CDT FRIDAY FOR
     THE FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY COUNTY
     PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA
     COUNTY...AND SOUTHERN LEA COUNTY.

     HIGH WIND WARNING UNTIL 7 PM CDT THURSDAY FOR THE FOLLOWING
     ZONES...CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...NORTHERN
     LEA COUNTY...AND SOUTHERN LEA COUNTY.

TX...HIGH WIND WARNING UNTIL 7 PM CDT THURSDAY FOR THE FOLLOWING
     ZONES...ANDREWS...BORDEN...DAWSON...GAINES...AND MARTIN.

     RED FLAG WARNING UNTIL 8 PM CDT THURSDAY FOR THE FOLLOWING
     ZONES...ANDREWS...BIG BEND AREA...BORDEN...CRANE...
     DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...GAINES...
     GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA
     PLATEAU...MARTIN...MIDLAND...MITCHELL...PECOS...PRESIDIO
     VALLEY...REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...
     SCURRY...TERRELL...UPTON...VAN HORN AND HIGHWAY 54
     CORRIDOR...WARD...AND WINKLER.

     WIND ADVISORY UNTIL 7 PM CDT THURSDAY FOR THE FOLLOWING ZONES...
     CRANE...ECTOR...GLASSCOCK...HOWARD...LOVING...MARFA
     PLATEAU...MIDLAND...MITCHELL...PECOS...REAGAN...REEVES
     COUNTY AND UPPER TRANS PECOS...SCURRY...UPTON...VAN HORN
     AND HIGHWAY 54 CORRIDOR...WARD...AND WINKLER.

     FIRE WEATHER WATCH FROM 1 PM CDT FRIDAY TO 7 PM CDT FRIDAY FOR
     THE FOLLOWING ZONES...CRANE...DAVIS/APACHE MOUNTAINS AREA...
     ECTOR...GLASSCOCK...GUADALUPE MOUNTAINS...LOVING...
     MIDLAND...PECOS...REAGAN...REEVES COUNTY AND UPPER TRANS
     PECOS...UPTON...WARD...AND WINKLER.

     HIGH WIND WARNING UNTIL 10 PM CDT THURSDAY FOR THE FOLLOWING
     ZONES...DAVIS/APACHE MOUNTAINS AREA...AND GUADALUPE
     MOUNTAINS.

     HIGH WIND WATCH FROM 10 AM CDT FRIDAY TO 7 PM CDT FRIDAY FOR THE
     FOLLOWING ZONE...GUADALUPE MOUNTAINS.

&&

67/74
Hazardous weather outlook, Apr 6, 1:52 PM MDT, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
252 PM CDT THU APR 6 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-072000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
252 PM CDT THU APR 6 2006 /152 PM MDT THU APR 6 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

VERY STRONG WINDS WITH SUSTAINED SPEEDS OVER 40 MPH AND GUSTS OF
65 OR GREATER WILL BE POSSIBLE THROUGH EARLY EVENING IN THE
GUADALUPE AND DAVIS MOUNTAINS.  STRONG WINDS WILL ALSO AFFECT THE
NORTHERN PERMIAN BASIN...PORTIONS OF THE WESTERN LOW ROLLING
PLAINS...AND THE SOUTHEAST NEW MEXICO PLAINS THROUGH THIS
AFTERNOON.  LOCATIONS GENERALLY ALONG AND WEST OF A GAIL TO TARZAN
LINE COULD SEE WIND SPEEDS OF 40 MPH WITH GUSTS AROUND 60 MPH
THROUGH KATE AFTERNOON.

SUSTAINED WIND SPEEDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH WITH
AREAS OF BLOWING DUST WILL BE POSSIBLE TODAY ACROSS THE REST OF
THE PLAINS.  THESE DRY AND WINDY CONDITIONS WILL INCREASE THE FIRE
HAZARD AS RAPID FIRE GROWTH AND SPREAD WILL BE POSSIBLE THIS
AFTERNOON ACROSS ALL OF WEST TEXAS AND SOUTHEAST NEW MEXICO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WEST TO NORTHWEST WINDS AROUND 20 MPH...ALONG WITH RELATIVE
HUMIDITY VALUES IN THE SINGLE DIGITS AND TEENS ON FRIDAY
AFTERNOON WILL AFFECT LOCATIONS FROM THE GUADALUPE AND DAVIS
MOUNTAINS...MARFA PLATEAU...EASTWARD ACROSS THE UPPER TRANS
PECOS...AND PERMIAN BASIN.  THESE CONDITIONS WILL BE CONDUCIVE
FOR FIRE GROWTH AND SPREAD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 3:40 AM MDTRed Flag WarningMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 13 more15 hr
Apr 6, 1:43 PM MDTFire Weather WatchMAFCrane, Ector, Glasscock, Loving, Midland, Pecos and 4 more14 hr

Nearby

High Wind Watches in New Mexico, 2006High Wind Watches in Texas, 2006Every high wind watch in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.